Florida, 2023

Hail in Florida, April 27, 2023

April 27, 2023 · NWS MFL · 1 event in 1 county or zone

A series of mid-level shortwave troughs moved through the Florida peninsula, acting along with daytime heating and instability to trigger strong thunderstorms across portion of southern Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A series of mid-level shortwave troughs moved through the Florida peninsula, acting along with daytime heating and instability to trigger strong thunderstorms across portion of southern Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 27, 2:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:36 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
336 PM EDT Thu Apr 27 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Friday)
Issued at 332 PM EDT Thu Apr 27 2023

The unsettled pattern continues for the short term forecast period
with scattered showers and thunderstorms remaining in the forecast
Thursday and Friday. Aloft, South Florida remains entrenched between
mid-level shortwaves this afternoon which will allow for convection
to be sea-breeze driven. Development looks to start over interior
Florida after 3PM, with showers and storms moving NEward across the
area.  Robust instability as captured by the 12Z sounding (~2000
J/kg and near 7 C/km) and somewhat cooler than average 500mb
temperatures (-9 to -10C) will allow for some of those thunderstorms
to become strong or even severe in nature, especially for portions
of Palm Beach County and the Lake Okeechobee region. Main impacts
with those storms include gusty winds greater than 58 mph and small
hail (most likely up to the size of a quarter). Heavy rainfall will
also accompany any thunderstorm, leading to the potential of
localized flooding.

The pattern begins to shift on Friday as a surface frontal boundary
approaches with the associated mid-level disturbance cutting across
the Midwest states heading into the Great Lakes through the day on
Friday. As that mid-level low pressure lobe ejects northward, the
frontal boundary will sag into Central Florida which once again put
South Florida near an improving source of lift combined with
coincident surface instability from diurnal heating. Additional
shortwave impulses aloft could add to the convective activity and
produce some additional strong to severe thunderstorms, particularly
across northern and inland portions of the area on Friday afternoon.

Maximum temperatures today will reach the low 90s across much of the
interior and southwest Florida, while the sea breezes keep coastal
areas in the upper 80s. The warming trend continues tomorrow, with
most of South Florida reaching the lower 90s during peak diurnal
heating.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 332 PM EDT Thu Apr 27 2023

Friday Night through Sunday Night: Following Friday's active
afternoon and evening, the weather will quiet down in the overnight
hours as the mid-Atlantic trough continues to move eastward. With
abundant moisture and warm temperatures, there is potential for
an active, convective afternoon. The best chances for strong or
severe thunderstorms will be over the interior and close to Lake
O.

As an upper level low finally arrives in southeastern US, the cold
frontal boundary will makes it's way across the FL Peninsula during
the latter half of the weekend. There is still some uncertainty as
the models continue to disagree on timing and intensity of rainfall.
However, Sunday and Sunday night will be active with potential for
widespread, moderate rainfall and scattered thunderstorms. With the
frontal passage, winds will strengthen with the potential for
sustained 15-20mph and gusts up to 35 mph. The EURO and GFS
ensembles are in agreement that there will be a decent increase in
wind speeds on Sunday afternoon and evening across much of South
Florida.

Monday through Wednesday: Following the passage of the cold front,
next week will begin with quiet and drier weather. Long term models
are showing little to no potential PoPs with any keeping to the
waters on Monday. With a shift in winds, a cooler air mass will
allow for a drop in temperatures into the low-to-mid 80s on Monday.
This will not last long with the establishment of a surface high and
zonal flow bring a sharp rise in temperatures and keeping the dry
trend as we head into mid-week.

&&

.AVIATION...
(18Z TAFS)
Issued at 332 PM EDT Thu Apr 27 2023

VFR conditions prevail through the period. Generally SE flow
today, with gusts up to 20 kts along the East Coast possible. Isolated
showers and thunderstorms in the late afternoon should stay inland
of all terminals. Sub-VFR conditions could be possible if
convection moves towards the coastline, especially at KPBI. Winds
will weaken overnight before another gusty day on Friday.

&&

.MARINE...
Issued at 332 PM EDT Thu Apr 27 2023

Generally benign conditions will prevail through the end of the
week with seas 2-4 ft and SSE winds at 15 kts. Rougher winds and
seas could be possible with isolated showers and thunderstorms
this afternoon and tomorrow afternoon, with frequent lightning,
gusty winds and even some small hail possible.

&&

.BEACHES...
Issued at 332 PM EDT Thu Apr 27 2023

The threat of rip currents remains elevated for Palm Beach County
beaches today. This risk could extend southward to all Atlantic
beaches as northeasterly swell builds and a frontal boundary
approaches.  Along the Gulf Coast, the risk of rips also increases
into the weekend with the frontal approach.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  88  75  88 /   0  30  10  30
West Kendall     72  91  73  91 /   0  30  10  20
Opa-Locka        74  90  74  90 /  10  40  10  30
Homestead        74  88  74  89 /   0  20  10  20
Fort Lauderdale  74  88  75  87 /  10  40  10  30
N Ft Lauderdale  74  88  74  87 /  10  50  20  30
Pembroke Pines   74  90  74  90 /  10  40  10  30
West Palm Beach  72  88  73  88 /  20  70  20  40
Boca Raton       73  88  73  88 /  10  60  20  40
Naples           75  89  75  89 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....Simmons
AVIATION...ATV
Hazardous weather outlook, Apr 27, 3:16 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
416 PM EDT Thu Apr 27 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
282030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
416 PM EDT Thu Apr 27 2023

...A Few Severe Thunderstorms Possible Today...
...Localized Flooding Possible Over East Coast..
...High Risk For Rip Currents in Coastal Palm Beach County...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

Thunderstorms: Isolated to scattered thunderstorms will be possible
today across South Florida. The strongest storms could contain
gusty winds, small hail, frequent lightning, and funnel clouds.

Wind: Severe wind gusts up to 50 mph are possible within the
strongest storms that develop today.

Hail: Hail up to golf ball size could be possible with the strongest
severe thunderstorms that develop today.

Tornado: Funnel clouds or a brief tornado will be possible in
association with thunderstorm activity today, mainly over Palm Beach
County.

Rip Currents: A high risk for rip currents exists along coastal Palm
Beach County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible through the remainder of
the week and into the weekend. A few storms may become strong to
marginally severe in nature. However, coverage and intensity will
diminish compared to prior days. The strongest storms could contain
heavy downpours, hail, and gusty winds. Flooding from excessive
rainfall will also be a concern through the week for metropolitan
locations.

A cold front will approach South Florida Sunday. Strong to severe
thunderstorms may precede this system, and cautionary marine
conditions are possible, especially along the Gulf Coast.

A high risk for rip currents will continue over Palm Beach County,
and may extend further down the Atlantic coast. An approaching front
mid-weekend may increase the rip current risk along the west coast
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 27, 5:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
645 PM EDT Thu Apr 27 2023

FLZ063-272300-
Glades FL-
645 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern Glades
County through 700 PM EDT...

At 644 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brighton Seminole Reservation, or 7 miles
southwest of Buckhead Ridge, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation and Indian Prairie
Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2714 8087 2720 8083 2718 8080
      2713 8079 2706 8085 2704 8086 2698 8092
      2697 8095 2705 8111 2721 8105 2721 8094
TIME...MOT...LOC 2244Z 212DEG 23KT 2707 8098

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Culver

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
April 27, 6:00 PM EST
Where
Glades County, 18.87 mi NE of Lakeport
Measured
1.25 in hail
Reported by
Social Media
Coordinates
27.140, -80.890

Report of estimated 1.25 inch hail in Buckhead Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096404.